Back to Ask the Diabetes Team Ask the Diabetes Team

From Seguin, Texas, USA:

My daughter had blood work done in May of 2004, with ANA (antinuclear antibodies) of 1:640 (titer). We took her to a rheumatologist and her ANA came back negative. He said he thought her ANA levels may be fluctuating and could just be her diabetes. She has had more blood work this month and the ANA was 1:320. She has GERD, asthma (more like chest pains that asthma medications do not always relieve, but ibuprofen does), an inflamed esophagus, and muscle aches. I have another appointment for her with the rheumatologist, but am unsure of what questions I should be asking or even if her symptoms are even related.


I am uncertain what particular question you might have as relates to this forum. I am no rheumatologist.

Rheumatologic illness commonly involves auto-immune diseases, those processes whereby the body's own immune system produces anti-body proteins (similar to those proteins that help you ward off infectious illnesses so that you don't get them again, such as measles, mumps, etc). Common auto-immune diseases include various thyroid disorders, rheumatoid arthritis, vitiligo, celiac disease, forms of lupus, and, of course, type 1 diabetes.

A positive ANA is not a very sensitive or specific laboratory test for concurrent disease. Even some medications can lead to a "falsely positive" ANA. But, in the right clinical scenario, a positive ANA might be helpful. Your rheumatologist can explain this better.

A diagnosis of lupus is often made in the clinical scenario that includes a variety of clinical manifestations PLUS pertinent blood tests. If you have one auto-immune disease, you are at some increased risk of the development of others.

The treatment for auto-immune disease may impact on one's diabetes, especially if the commonly employed medication prednisone (or other "steroids" [glucocorticoids]) are given.


Original posting 24 Apr 2005
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.